Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Extreme change in viral load
Aug 6, 2004

I started taking meds on 5-10-04 with a CD4 count of 47 and a viral load of over 117,000.On 6-1-04 my CD4 count went up to 329 and my viral load dropped to 4953. On 6-28-04 my CD4 count dropped to 314 and my viral load jumped to 69,375.I've never missed a dose, and have followed all recommended treatment. So, my question is can stress or some internal infection unkown to me cause a jump that high in viral load or could there have been a human error somewhere in the process?

Response from Dr. Frascino

Hello,

That your CD4 climbed form 47 to 329 in three weeks is remarkable! That a repeat CD4 one month later was essentially unchanged at 314 (not statistically different form the 329 value) would indicate the jump was indeed real and very encouraging! Your initial viral load drop from 117,000 to 4,953 is also an excellent sign. The jump back up to 69,375 could have been caused by any of a number of possibilities, such as an intercurrent infection, a vaccination, or a laboratory error. Another consideration is that 69,000 it is indeed your correct viral load value and that the 4,953 value a month earlier was in error. Since you just began your medications on 5/1/04, there are many potential variables to consider.

I'm pleased your compliance with the medication regimen has been excellent. You didn't mention what medications you are on, but assuming it's a recommended potent HAART combination, I would suggest the following course of action:

1. Repeat the viral load test.

2. If your viral load remains elevated or is rising, get resistance testing (genotype and phenotype) to ascertain if you've developed resistance to one or more of the medications in your regimen.

3. Check medications and dosing instructions, and also review all prescription and non-prescription products you are taking with your AIDS specialist to make sure there are no misunderstandings or drug-drug interactions.

4. Watch for any signs or symptoms of infection fever, rash, diarrhea, cough, headaches, etc. Since your CD4 count was below 200 recently, I would also suggest PCP prophylaxis be added to your regimen until your CD4s have been consistently above 200 for a number of months.

Overall your response to therapy has been excellent. However we must be diligent in monitoring for any development of resistance and also in optimizing your regimen to drive the viral load down thereby allowing for further immune reconstitution.

Good luck! Keep me posted!

Dr. Bob



Previous
God love you!
Next
WOOHOO ---- from an idiot who just wouldn't listen

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement